Pennsylvania, 2020

Damaging Winds in Pennsylvania, June 28, 2020

June 28, 2020 · NWS PHI · 3 events in 1 county or zone

A cold front approaching from the west, in combination with a pre-frontal lee-side trough parked over the mid-Atlantic region, sparked afternoon and evening thunderstorms across eastern Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A cold front approaching from the west, in combination with a pre-frontal lee-side trough parked over the mid-Atlantic region, sparked afternoon and evening thunderstorms across eastern Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 28, 2:34 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 28, 2:34 PM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
334 PM EDT Sun Jun 28 2020

.SYNOPSIS...
A cold front will cross the area today, pushing offshore into
the overnight. A mid-level area of low pressure will push
southward, lingering through the better part of the workweek,
bringing chances for afternoon showers and thunderstorms. The
low will finally push out towards the end of the workweek, and a
backdoor cold front may push through the area on Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...

The main focus for this evening with be the threat for severe
weather late this afternoon and this evening. A cold front continues
to approach the area from the west this afternoon, with a pre-
frontal/lee-side trough in place across the Mid-Atlantic region.
Meanwhile, a short wave/vorticity impulse is approaching the area as
well. CAPE values have increased to 1,500-2,500+ J/kg. While shear is
not overly strong, only about 20-30 knots due to weak mid-level flow
of around 30-35 knots, the instability should make up for the lack
of shear and help to create some strong to severe thunderstorms.
There is a fair amount of dry air forecast in the mid-levels, so
even though the freezing level is fairly high, 13,000-14,000 feet,
this dry air could help to lower the wet-bulb 0 height to near
10,000-11,000 feet and enhance the chance for large hail development
with the strongest thunderstorms. Also, this dry air could help lead
to locally damaging winds if storms develop, especially with DCAPES
forecast near 1000 J/kg. Therefore, much of the area remains in
under a Marginal Risk for severe weather, with portions of northern
New Jersey and northeast Pennsylvania under a Slight Risk, which is
also under a Severe Thunderstorm Watch.

Shower and thunderstorm activity will begin to wane toward sunset as
we begin to lose daytime heating and as the cold front moves across
the area. The cold front is expected to be offshore by midnight, so
any showers or thunderstorms should be over by that point. The rest
of the overnight will remain precipitation free behind the cold
front. However, there could be some patchy fog develop where winds
become light and variable and skies clear out. Widespread dense fog
is not expected, but the thickest fog will likely form where
precipitation forms.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...

For Monday-Tuesday, a mid/upper low will continue to move southward
out of southeast Canada and move across the northeast states, while
ridging develops to our west. Interestingly, even with the closed
low across the northeast, our temperatures are forecast to be near
or above normal through Tuesday, especially Monday when temperatures
will be several degrees above normal. There will be multiple short
wave/vorticity impulses rounding the low and moving across the area
Monday through Wednesday. However, Monday is expected to be dry as
there is limited moisture forecast, but as we move into Tuesday,
moisture increases, and shower chances will build through the day.
There will be some instability, so there will also be a chance of
thunderstorms.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...

The extended will begin with the closed mid-lvl low more or less
overhead on Wed, before getting kicked out late Thursday. For
the remainder of the week the pattern over North America will
largely be dominated by a SW-NE oriented ridge centered over the
SW US. The ridge axis will remain far enough west that various
waves in NW flow may continue to impact the area into the
weekend. The strongest of these may be capable of pushing a
backdoor cold front through our area on Friday, but guidance is
not in agreement on whether this boundary will push through our
area. Heading into next weekend the picture gets more muddled
as high pressure prevails to our north, while a cutoff low
takes shape south of our area, and it is difficult to determine
which feature's influence will prevail over us.

There will likely be storm chances each day through the period,
first associated with the closed low, and then associated with
the NW flow disturbances and associated weak fronts. As
mentioned in the previous discussion, Wednesday looks like the
most likely day for precipitation due to the low being more or
less overhead. Beyond that, mostly retained 20-30 PoPs for the
remainder of the period (focused near the diurnal convective
maximum) as the overall forcing is not overly strong, but
confidence in a completely dry day is low at this time.

Temperatures will begin near climo on Wed, but then trend warmer
through Friday as the mid-lvl low moves out. High temperatures
in the 90s are possible on Friday with heat indices in the mid
90s possible. However, don't think heat advisory criteria is
likely given that deep northerly flow is not the ideal
configuration for a really oppressive heat setup. Temperatures
should be cooler into the weekend, assuming the backdoor front
makes it into our area (rather than gets hung up to our north as
championed by some GEFS members).

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rest of today-Tonight...There remains a chance for showers and
thunderstorms to impact the TAF sites. Conditions could temporarily
lower to MVFR or IFR. The best timing for the storms is 19z-21z for
ABE/RDG, 21z-23z for ILG/PHL/PNE/TTN, and 23z-01z for ACY/MIV.
Outside of any showers and thunderstorms, VFR conditions will
prevail for the first half of the night.  Patchy fog may develop
late in the overnight and toward daybreak Monday, which could lead
to lower visibilities. We have only included a TEMPO group for 6SM
for now until confidence increases in how low the visibility will
get. Winds will be mostly southwest to west 5-10 knots, before
diminishing overnight as winds shift to the west to northwest.
Moderate confidence.

Monday-Monday night...VFR conditions will prevail Monday through
Monday night. North-northwest winds 5-10 knots, with a seabreeze
developing during the afternoon, becoming light and variable
overnight. High confidence.

Outlook...

Tuesday-Tuesday night...Mostly VFR conditions expected. A chance of
showers or thunderstorms which may temporarily lead to lower
conditions. Wind will vary from northeast to southeast 5-10 knots.
Moderate confidence.

Wednesday...VFR conditions prevailing but scattered-numerous
afternoon showers and thunderstorms expected . Variable winds
from 5 to 10 knots. Moderate confidence.

Thursday...VFR conditions expected with afternoon showers and
thunderstorms possible and northwesterly winds from 5 to 10
knots. Moderate confidence.

Friday...VFR with some potential for afternoon showers and
thunderstorms. Northerly winds from 5 to 10 knots with gusts to
15 knots, especially along the coast. Low confidence.

&&

.MARINE...

Tonight-Tuesday...Conditions are expected to remain below advisory
levels through the period, although seas may approach 3-4 feet at
times and winds may gust around 20 knots at times.

Outlook...

Wednesday...Southerly winds from 5 to 10 knots with gusts to 15
knots. Seas ranging from 1 to 3 feet.

Thursday...Similar to Wednesday with southerly winds from 5 to
10 knots with gusts to 15 knots in the afternoon. Seas ranging
from 1 to 3 feet.

Friday...Northwesterly winds turning easterly into the
afternoon from 5 to 10 knots with gusts from 15 to 20 knots.
Seas ranging from 2 to 4 feet.

Rip Currents...

With seas 2-3 feet or less and a 5-8 second period, the risk of
rip currents will remain low for the rest of today and tonight.

On Monday, seas remain around 2 feet, but the period increases to 10
seconds. The rip current risk is likely to remain low through Monday.

&&

.EQUIPMENT...
The NOAA Weather Radio All Hazards broadcast from Hibernia
Park, PA (WNG704) remains off the air until further notice due
to damage to the antenna during the June 3 Derecho.

The NOAA Weather Radio All Hazards broadcast from Allentown, PA
(WXL39) remains off the air due to a mechanical failure and is
awaiting parts for repair.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Carr
Near Term...Robertson
Short Term...Robertson
Long Term...Carr
Aviation...Carr/Robertson
Marine...Carr/Robertson
Equipment...
Hazardous weather outlook, Jun 28, 2:40 PM EST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
340 PM EDT Sun Jun 28 2020

DEZ001>004-MDZ008-012-015-019-020-NJZ013>027-PAZ054-060-061-070-071-
101>106-291945-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Western Monmouth-Eastern Monmouth-Mercer-
Salem-Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-
Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-Southeastern Burlington-Carbon-Berks-Lehigh-Delaware-
Philadelphia-Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
340 PM EDT Sun Jun 28 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, southern New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms during the afternoon and early evening may
be accompanied by locally strong wind gusts and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

NJZ001-007>010-012-PAZ055-062-291945-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Monroe-Northampton-
340 PM EDT Sun Jun 28 2020

...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey, east central Pennsylvania and northeast
Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

ANZ430-431-450>455-291945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
340 PM EDT Sun Jun 28 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms during the afternoon and early evening may
be accompanied by locally strong wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Special weather statement, Jun 28, 12:15 PM EST, 4 hours before
Special Weather Statement
National Weather Service Mount Holly NJ
115 PM EDT Sun Jun 28 2020

NJZ001-281745-
Sussex-
115 PM EDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SUSSEX COUNTY...

At 115 PM EDT, a strong thunderstorm was located over Port Jervis,
moving east at 20 mph.

Wind gusts up to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Montague, Hamburg, Sussex, High Point, Pellettown, Highland Lake,
Vernon Valley and Hainesville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4123 7442 4121 7439 4116 7441 4112 7447
      4119 7488 4120 7488 4128 7484 4132 7479
      4133 7476 4135 7475 4135 7472 4136 7470
TIME...MOT...LOC 1715Z 285DEG 17KT 4134 7474

Fitzsimmons
Local storm report, Jun 28, 1:02 PM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
202 PM EDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     HAIL             3 NNW HIGH POINT        41.35N 74.69W
06/28/2020  E0.88 INCH       SUSSEX             NJ   PUBLIC

            DIME TO NICKLE SIZE HAIL ON RIVER ROAD. TIME
            ESTIMATE FROM RADAR.

&&

STAARMANN
Local storm report, Jun 28, 1:23 PM EST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
223 PM EDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     HAIL             3 NNW HIGH POINT        41.36N 74.69W
06/28/2020  E1.50 INCH       SUSSEX             NJ   PUBLIC

            SOCIAL MEDIA VIDEO OF HAIL THE SIZE OF PING
            PONG BALLS ON THE NY/NJ STATE BORDER. TIME
            ESTIMATED FROM RADAR.

&&

CMS
Special weather statement, Jun 28, 3:28 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
428 PM EDT Sun Jun 28 2020

PAZ060-061-282100-
Lehigh-Berks-
428 PM EDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BERKS AND WEST
CENTRAL LEHIGH COUNTIES...

At 428 PM EDT, a strong thunderstorm was located over McKeansburg, or
8 miles south of Tamaqua, moving southeast at 20 mph.

Wind gusts up to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Kutztown, Fleetwood, Lenhartsville, Wanamakers and New Tripoli.

This includes Interstate 78 in Pennsylvania between mile markers 33
and 46.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4063 7600 4065 7598 4069 7587 4070 7583
      4065 7563 4045 7581 4060 7601
TIME...MOT...LOC 2028Z 304DEG 16KT 4068 7598

JEO
Local storm report, Jun 28, 3:38 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
438 PM EDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             3 NW MENDHAM            40.81N 74.63W
06/28/2020  E0.70 INCH       MORRIS             NJ   PUBLIC

&&

CMS
Special weather statement, Jun 28, 4:06 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
506 PM EDT Sun Jun 28 2020

PAZ060-061-282130-
Lehigh-Berks-
506 PM EDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BERKS AND CENTRAL
LEHIGH COUNTIES...

At 505 PM EDT, a strong thunderstorm was located near Lenhartsville,
or 16 miles southeast of Tamaqua, moving southeast at 15 mph.

Wind gusts up to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Allentown, Emmaus, Kutztown, Topton, Lyons, Lenhartsville, Ancient
Oaks, Claussville, Macungie and Alburtis.

This includes the following highways...
 Northeast Extension between mile markers 52 and 56.
 Interstate 78 in Pennsylvania between mile markers 37 and 56.

LAT...LON 4057 7591 4067 7579 4066 7572 4055 7548
      4038 7569
TIME...MOT...LOC 2105Z 310DEG 15KT 4058 7582

JEO

The radar

The Philadelphia radar (KDIX), 112 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chester

When
June 28, 4:15 PM EST
Where
Chester County, 0.69 mi S of Thorndale
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.970, -75.730

MPING report of tree limbs down and shingles blown off a roof near Thorndale.

Thunderstorm Wind, Chester

When
June 28, 4:31 PM EST
Where
Chester County, Birmingham
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
39.900, -75.580

Downed tree blocking General Weedon Drive near Birmingham. Time estimated from radar.

Thunderstorm Wind, Chester

When
June 28, 4:35 PM EST
Where
Chester County, 1.38 mi N of Westtown
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
39.950, -75.550

Downed tree blocking Westtown Road near Westttown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889999, 890002, 890004.